Both opiate use and opiate withdrawal are linked to the development of psychotic symptoms. Psychosis and drug use is a dangerous combination, but it can be treated.

Article at a Glance:

  • Opiates have been proven to cause psychotic symptoms.
  • If you are using prescription opioids and experience psychosis, it is important to contact your physician.
  • Psychosis and drug use is a dangerous combination, but it can be treated.
  • Attempts to treat psychosis without treating the co-occurring opiate use, or vice versa, are often unsuccessful.
  • If you have an opiate addiction and a co-occurring mental health issue, you need comprehensive treatment.

Can Opiates Cause Hallucinations?

Opiates are not typically associated with psychosis. However, people may experience psychotic symptoms like hallucinations, delusions and irritability while under the influence of opioids or while experiencing withdrawal.

When a person is high and seeing things, they can quickly end up in a situation that’s dangerous to both themselves and others. They are already thinking irrationally, and if they are having vivid hallucinations, they can, unfortunately, hurt themselves or someone else.

Causes of Opiate Psychosis

Opioid use and opioid withdrawal are both known to cause psychotic symptoms. The opioids most commonly linked to psychosis include:

  • Morphine
  • Fentanyl
  • Methadone
  • Tramadol
  • Hydromorphone
  • Buprenorphine
  • Pentazocine
  • Oxycodone

Conversely, stopping opioids has sometimes caused psychosis. Withdrawal psychosis symptoms have been seen in people who stopped using certain opioids, including:

To prevent psychotic symptoms and other unpleasant withdrawal side effects, it is important to seek medical assistance when detoxing from an opioid.

More on Drug-Induced Psychosis

Kratom Psychosis

Some people experience hallucinations, delusions, confusion, aggression and psychosis while taking kratom. Someone who is using kratom may feel a sensation of power and invincibility, causing them to act irrationally. Kratom may also cause people to see things that don’t exist, and they might be motivated to fight these hidden invaders with any weapons they can find in the vicinity.

Morphine Psychosis

Although morphine is often prescribed to alleviate pain, some patients may develop a habit of misusing the drug to relieve pain and intolerable effects. It has been known to create morphine-induced hallucinations, causing patients to see things that aren’t there. This may be because morphine breaks down into active products like morphine-3-glucuronide, which has been linked to neurologic issues.

Fentanyl Psychosis

Fentanyl has sometimes been linked to hallucinations, especially when it is used at excessive doses or post-surgery.

How Long Does Opiate Psychosis Last?

Studies show that opioid withdrawal psychosis symptoms can start within a few days after stopping an opioid. These symptoms typically begin improving within a couple of weeks, especially with treatment. Treatment can include prescribing an antipsychotic medication like risperidone to ease psychotic symptoms.

When psychosis is caused by opioid use, the psychosis may stop immediately if naloxone is administered. Psychotic symptoms may also resolve if the opioid is switched to a different one, such as oxycodone.

Opiate Psychosis Treatment

When seeking treatment for opioid use and psychosis, it is critical to find a recovery center that specializes in treating co-occurring disorders. Some psychotic symptoms, such as delusions and hallucinations, can make participation in recovery and treatment activities difficult. However, combined treatment that incorporates effective medications like antipsychotics, cognitive-behavioral therapy and a supportive aftercare plan can increase the chances of successful recovery from both opioid use and psychosis.

With the right care, you can create lasting freedom from opioid use and open the door to a healthier, more stable life. The Recovery Village offers co-occurring disorder support and treatment provided by experienced mental health professionals. If you or someone you know has experienced psychosis due to a co-occurring opioid use disorder, contact us today to speak with a representative and learn about treatment programs that can work well for your situation.

Jonathan Strum
Editor – Jonathan Strum
Jonathan Strum graduated from the University of Nebraska Omaha with a Bachelor's in Communication in 2017 and has been writing professionally ever since. Read more
Jessica Pyhtila
Medically Reviewed By – Dr. Jessica Pyhtila, PharmD
Dr. Jessica Pyhtila is a Clinical Pharmacy Specialist based in Baltimore, Maryland with practice sites in inpatient palliative care and outpatient primary care at the Department of Veteran Affairs. Read more
Sources

Chowdhury, Mursheda Mahbub; Board, Richard. “Morphine-induced hallucinations – resolution with switching to oxycodone: a case report and review of the literature.” Cases Journal, December 23, 2009. Accessed August 26, 2021.

Drug Enforcement Administration. “Kratom.” April 2020. Accessed August 26, 2021.

Pugaa, M. Gonzalez; Herrera, P. Quandt. “Opiates and Psychosis: a Case of Psychosis After Methadone Withdrawal.” European Psychiatry, March 2015. Accessed August 26, 2021.

Sivanesan, Eellan; Gitlin, Melvin C.; Candiotti, Keith. “Opioid-induced Hallucinations: A Review of the Literature, Pathophysiology, Diagnosis, and Treatment.” Anesthesia & Analgesia, June 2016. Accessed August 26, 2021.

Sharma, Surabhi; Kumar, Prerak; Singh, Romil; et al. “Psychotic Symptoms in Heroin Withdrawal: A Case Report.” Cureus, January 2021. Accessed August 26, 2021.

Medical Disclaimer

The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.